Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 45, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Apr 20, 2004, 9:26 PM CDT for Pottawattamie County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2004, 9:26 PM CDT (02:26 UTC)
- Expired
- Apr 20, 2004, 10:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Pottawattamie County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 6:25 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 2225 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
102 WUUS53 KOAX 210226 SVROAX IAC155-210315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 926 PM CDT TUE APR 20 2004 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POTTAWATTAMIE COUNTY IN SOUTHWEST IOWA * UNTIL 1015 PM CDT * AT 923 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MCCLELLAND...OR ABOUT 18 MILES EAST OF OMAHA...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OAKLAND...HANCOCK...CARSON...MACEDONIA AROUND 940 PM CDT AVOCA AROUND 945 PM CDT WALNUT AROUND 950 PM CDT WINDS OF 60 MPH ARE POSSIBLE. FOR YOUR PROTECTION...GO TO THE LOWEST LEVEL OF YOUR HOME OR BUSINESS...AWAY FROM WINDOWS. LAT...LON 4149 9577 4119 9583 4118 9518 4148 9517 $$ VLD/CK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:20 PM CDT, 7 hours 6 minutes earlier.
Area forecast discussion, Apr 20, 2:20 PM CDT, 7 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 220 PM CDT TUE APR 20 2004 .DISCUSSION... FORECAST CHALLENGES REVOLVE AROUND LINGERING PRECIPITATION CHANCES TONIGHT...AND WHETHER ANY STRONGER STORMS CAN DEVELOP...THEN FOCUS SHIFTS TO THE DEVELOPING SYSTEM NOW ENTERING THE PACIFIC NORTHWEST AND RESULTANT PRECIPITATION CHANCES LATER IN THE WEEK. THE SHOWERS AND THUNDERSTORMS NOTED EARLIER HAVE SHIFTED WELL EAST OF THE FORECAST AREA AS SHORT WAVE CONTINUES TO MOVE THROUGH THE REGION. LATEST SURFACE ANALYSIS INDICATED THE SFC TROUGH HAD PUSHED TO JUST WEST OF THE MISSOURI RIVER THROUGH 19Z WITH RATHER COMPLEX FRONTAL PATTERN...THEN INVERTED SURFACE TROUGH TRAILING WESTWARD NEAR THE NEBRASKA/SOUTH DAKOTA BORDER. MOISTURE TOUNGE REMAINS IN THE VICINITY OF THE MISSOURI RIVER...AND ISOLATED SHOWERS HAVE POPPED UP WITHIN THE LAST HOUR OR SO. DRIER AIR WILL CONTINUE TO FILTER INTO SOUTHEAST NEBRASKA...SO PRECIPITATION CHANCE SEEMS TO BE FALLING IN THAT AREA...BUT STILL FEEL WELL SEE ADDITIONAL SHOWERS AND POSSIBLY THUNDERSTORMS FIRE NEAR THE MISSOURI RIVER EASTWARD THROUGH THE EVENING HOURS. THE SEVERE POTENTIAL SEEMS TO BE FALLING GIVEN WEAKER BULK SHEAR...BUT FAVORED WET BULB ZERO HEIGHTS COULD ALLOW FOR SOME SMALL HAIL TO DEVELOP. THEREAFTER...WELL JUST WAIT FOR THE NEXT SYSTEM TO CONTINUE TO MOVE THROUGH THE WESTERN UNITED STATES. COULD SEE ISOLATED SHOWERS DEVELOP WEDNESDAY AFTERNOON AS WEAK ENERGY PRECEDING THE OVERALL TROUGH EDGES INTO THE FORECAST AREA. FEEL THAT THE BETTER CHANCE FOR PRECIPITATION SHOULD BE THURSDAY/THURSDAY NIGHT AS STRONGER DYNAMICS MOVE INTO THE REGION. THERE MAY BE SOME TIMING ISSUES...AS THE 12Z ETA IS A BIT SLOWER WITH THE PRECIPITATION...LIKELY THE RESULT OF THE LOW CLOSING OFF...BUT FOR NOW WILL MAINTAIN LIKELY POPS THROUGH THAT PERIOD. THE FIRST PIECE OF ENERGY MOVES THROUGH ON FRIDAY...AND A SECONDARY PIECE OF THE LOW THEN MOVES THROUGH THE SOUTHERN PORTION OF THE CENTRAL PLAINS LATER ON FRIDAY AND ON SATURDAY. THIS SECONDARY LOW WILL PROVIDE THE BEST CHANCE FOR PRECIPITATION ACROSS THE SOUTHERN PORTION OF OUR FORECAST AREA BEFORE EJECTING LATER ON SATURDAY. STILL ANOTHER WEAK COLD FRONT IS PROGGED TO MOVE THROUGH ON SUNDAY...AND FEEL THAT PRECIP CHANCES ARE LIKELY DECREASING WITH THAT SYSTEM...BUT LEFT THE POPS IN FOR NOW. THEREAFTER...GOING WITH A DRY FORECAST WITH RIDGING BUILDING BACK ACROSS THE REGION...AND WARMER TEMPERATURES WITH HIGHS BACK TO NORMAL AND ABOVE NEXT WEEK. && WATCHES/WARNINGS/ADVISORIES... .NE...NONE. .IA...NONE. && DEWALD
Hazardous weather outlook, Apr 20, 5:10 PM CDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 510 PM CDT TUE APR 20 2004 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-211100- ANTELOPE-BOONE-BURT-CEDAR-COLFAX-CUMING-DODGE-FREMONT IA-HARRISON IA- KNOX-MADISON-MILLS IA-MONONA IA-MONTGOMERY IA-PAGE IA-PIERCE-PLATTE- POTTAWATTAMIE IA-SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 510 PM CDT TUE APR 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND WEDNESDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHEAST NEBRASKA BEFORE MIDNIGHT TONIGHT. HAIL AND GUSTY WINDS WILL BE THE MAIN HAZARDS. ISOLATED SEVERE STORMS MAY ALSO OCCUR IN SOUTHWEST IOWA THIS EVENING. THE CHANCE OF SEVERE WEATHER SHOULD DIMINISH BY MIDNIGHT. ISOLATED THUNDERSTORMS MAY OCCUR AGAIN WEDNESDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY THE WEATHER PATTERN WILL REMAIN UNSETTLED FROM WEDNESDAY NIGHT INTO SUNDAY. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS DURING THAT PERIOD. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...ESPECIALLY IN NORTHEAST NEBRASKA. NEZ050>053-065>068-078-088>093-211100- BUTLER-CASS-DOUGLAS-GAGE-JEFFERSON-JOHNSON-LANCASTER-NEMAHA-OTOE- PAWNEE-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- 510 PM CDT TUE APR 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA. .DAY ONE...TONIGHT AND WEDNESDAY ISOLATED THUNDERSTORMS MAY OCCUR THIS EVENING AND AGAIN WEDNESDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY THE WEATHER PATTERN WILL REMAIN UNSETTLED FROM WEDNESDAY NIGHT INTO SUNDAY. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS DURING THAT PERIOD. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL PROBABLY NOT BE REQUIRED TONIGHT OR WEDNESDAY. MILLER
In the hours before
Special weather statement, Apr 20, 8:07 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 807 PM CDT TUE APR 20 2004 IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-044-045-050>053- 066>068-091-210400- BURT-BUTLER-CASS-CUMING-DODGE-DOUGLAS-FREMONT IA-HARRISON IA- LANCASTER-MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA- POTTAWATTAMIE IA-SARPY-SAUNDERS-SHELBY IA-THURSTON-WASHINGTON- INCLUDING THE CITIES OF...AUBURN...BELLEVUE...BLAIR...CLARINDA... COUNCIL BLUFFS...FREMONT...HARLAN...LINCOLN...NEBRASKA CITY... OMAHA...ONAWA...RED OAK...SIDNEY...TEKAMAH 807 PM CDT TUE APR 20 2004 SEVERE THUNDERSTORM WATCH NUMBER 96 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL 1100 PM CDT. IN NEBRASKA...THURSTON...CUMING...BURT...DODGE...WASHINGTON... BUTLER...SAUNDERS...DOUGLAS...SARPY...SEWARD...LANCASTER... CASS...OTOE AND NEMAHA. IN IOWA...MONONA...HARRISON...SHELBY...POTTAWATTAMIE...MILLS... MONTGOMERY...FREMONT AND PAGE. NEZ017-018-030>032-042-043-210400- BOONE-COLFAX-MADISON-PIERCE-PLATTE-STANTON-WAYNE- INCLUDING THE CITIES OF...ALBION...COLUMBUS...NORFOLK...WAYNE 807 PM CDT TUE APR 20 2004 SEVERE THUNDERSTORM WATCH NUMBER 96 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES. IN NEBRASKA...BOONE...COLFAX...MADISON...PIERCE...PLATTE... STANTON AND MADISON. STORMS HAVE MOVED EAST OF THE AREA AND THE THREAT HAS DIMINISHED. MILLER
Local storm report, Apr 20, 8:12 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
812 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 5 SE WISNER 41.94N 96.84W
04/20/2004 1.75 INCH CUMING NE LAW ENFORCEMENT
&&
DEWALDLocal storm report, Apr 20, 8:15 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
815 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0811 PM HAIL DODGE 41.72N 96.88W
04/20/2004 0.75 INCH DODGE NE CO-OP OBSERVER
&&
DEWALDLocal storm report, Apr 20, 8:37 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
837 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0834 PM HAIL 2 E SCRIBNER 41.66N 96.63W
04/20/2004 0.88 INCH DODGE NE TRAINED SPOTTER
&&
DEWALDLocal storm report, Apr 20, 9:17 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
917 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL 2 NW LITTLE SIOUX 41.83N 96.05W
04/20/2004 0.88 INCH HARRISON IA TRAINED SPOTTER
&&
KINGLocal storm report, Apr 20, 9:22 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
922 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0911 PM HAIL 5 NE MISSOURI VALLEY 41.61N 95.83W
04/20/2004 0.88 INCH HARRISON IA TRAINED SPOTTER
&&
KINGThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 8:52 PM CDT | Severe Thunderstorm Warning | OAX | Harrison | 38 min |
| Apr 20, 9:33 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 27 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.